North Dakota, 2010

Hail in North Dakota, June 20, 2010

June 20, 2010 · NWS BIS · 1 event in 1 county or zone

A late afternoon thunderstorm produced one report of large non-severe hail over Renville County in North Central North Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A late afternoon thunderstorm produced one report of large non-severe hail over Renville County in North Central North Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 20, 12:45 PM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jun 20, 12:45 PM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
145 PM CDT SUN JUN 20 2010

.SHORT TERM...SUNDAY THROUGH WEDNESDAY NIGHT...

MAIN FORECAST CONCERN THIS PERIOD WILL BE THE CHANCE FOR
THUNDERSTORMS...SOME SEVERE...FROM THIS AFTERNOON THROUGH TUESDAY.
FORECAST HEAVY RAINFALL AMOUNTS WILL ALSO BRING A CHANCE FOR HYDRO
HEADLINES...AS THE SOIL REMAINS SATURATED/NEARLY SATURATED FROM
RECENT RAINFALL. MODELS/ENSEMBLES ARE IN DECENT AGREEMENT WITH THE
SYNOPTIC PATTERN.

THE CHANCE FOR SEVERE WEATHER IS SIGNIFICANT ENOUGH TO MAINTAIN
SEVERE WEATHER MONITORING THROUGH THE NEXT 24 TO 36 HOURS.

CURRENTLY...WATER VAPOR SATELLITE IMAGERY INDICATES THAT UPPER
LEVEL SUBTROPICAL RIDGING IS CENTERED OVER THE SOUTHERN PLAINS
AND AN UPPER LEVEL CLOSED LOW IS OVER OREGON. STRONG INSOLATION
AND UPSLOPE LOW LEVEL WINDS HAVE BROUGHT SURFACE TEMPERATURES UP
INTO THE LOW 70S WHILE DEWPOINTS ARE HOVERING IN THE LOW 60S.

THE UPPER LEVEL TROUGH/RIDGE ORIENTATION SHOULD KEEP
SOUTHWESTERLIES DIRECTED FROM THE FOUR CORNERS INTO THE
DAKOTAS...WHICH WILL DIRECT SEVERAL SHORTWAVES INTO THE NORTHERN
PLAINS OVER THE NEXT FEW DAYS. THIS WILL RESULT IN SEVERAL WAVES
OF THUNDERSTORMS...SOME OF WHICH WILL BE SEVERE.

THE FIRST ROUND OF THUNDERSTORMS IS EXPECTED THIS AFTERNOON AND
EVENING...AS A WEAK SHORTWAVE EJECTS NORTHEASTWARD FROM UTAH. THE
FAVORED AREA FOR SEVERE WILL BE FURTHER SOUTH TODAY...AS THE
BETTER DYNAMICS ARE EXPECTED TO REMAIN OVER SOUTH DAKOTA AND
NEBRASKA/IOWA. THAT SAID...THERE IS STILL A HEIGHTENED RISK FOR
SEVERE HAIL AND DAMAGING WINDS OVER THE SOUTHERN PART OF WESTERN
AND CENTRAL NORTH DAKOTA. CONVECTION BEGAN BEFORE NOON CDT OVER
WESTERN SOUTH DAKOTA...AND SHOULD STEADILY SPREAD NORTHEAST ACROSS
THE DAKOTA STATE LINE BY MID-AFTERNOON. THE 12 UTC NAM/17 UTC RUC
CALL FOR 1500 TO 3000 J/KG SURFACE-BASED CAPE BY
MID AFTERNOON...AND WHILE SHEAR IS CURRENTLY MARGINAL FOR ROTATING
UPDRAFTS...THE EJECTING MID-LEVEL SPEED MAX SHOULD INCREASE THE
0-6 KM BULK SHEAR OVER THE NEXT COUPLE HOURS. 2000 J/KG CAPE IS
ALREADY PRESENT...SO LOOK FOR THAT TO INCREASE BEFORE THE CAP
ERODES.

THE SECOND ROUND OF CONVECTION IS EXPECTED MONDAY AND MONDAY NIGHT.
THIS EVENT...WITH A MUCH MORE POTENT SHORTWAVE ALOFT...AND MUCH
STEEPER FORECAST LAPSE RATES...SHOULD PRESENT A MUCH HIGHER RISK
FOR SEVERE WEATHER. SUFFICIENT SHEAR FOR SUPERCELLS IS
FORECAST...AND THE LOW-LEVEL DEWPOINT DEPRESSIONS OVER NORTH
DAKOTA SHOULD ALLOW FOR HIGHER-BASED STORMS THAT FORM IN EASTERN
MONTANA TO BUILD MUCH CLOSER TO THE SURFACE AS THEY MOVE INTO THE
STATE. THIS WILL INCREASE TORNADO THREAT...SO LOOK FOR THE
POTENTIAL FOR DAMAGING WINDS...LARGE HAIL...AND TORNADOES ACROSS
THE WESTERN PART OF THE STATE MONDAY AFTERNOON/EVENING. STORMS
SHOULD CONGEAL INTO A SQUALL LINE WITH BOWING LINE SEGMENTS BY
LATE EVENING...SO THE MAIN THREATS WOULD TRANSITION TO DAMAGING
WINDS...LARGE HAIL AND FLOODING FURTHER TO THE EAST.

OVERALL...PRECIPITABLE WATER AMOUNTS STAY AROUND 1 TO 2 INCHES
THROUGH TUESDAY. FLASH FLOOD GUIDANCE IN SOME AREAS REMAINS AT
JUST OVER AN INCH PER HOUR. SEVERAL RUNS OF MODELS HAVE PRODUCED
GRID-SCALE FEEDBACK...WHICH IS AN INDICATION OF INTENSE CONVECTION
CAPABLE OF UPSCALE FEEDBACK IN THE ATMOSPHERE. AREAL COVERAGE OF
THE HIGH AMOUNTS ASSOCIATED WITH GRID-SCALE FEEDBACK WILL BE
OVERDONE...BUT IF THE MECHANISMS VERIFY THE MAXIMUM QPF IN THE
MODEL CAN BE A GOOD APPROXIMATION OF MAXIMUM OBSERVED. PLACED A
CALL TO NCEP/HYDROMETEOROLOGICAL PREDICTION CENTER TO DISCUSS
FLASH FLOODING POTENTIAL FOR MONDAY NIGHT. THE UNCERTAINTY LIES IN
FORMATION OF THUNDERSTORM COMPLEXES TO THE SOUTH...WHICH COULD ROB
ANY STORMS IN NORTH DAKOTA FROM AVAILABLE MOISTURE AND REDUCE
RAINFALL PRODUCTION/EFFICIENCY. THIS SITUATION WILL BE MONITORED
CLOSELY...AS A FLASH FLOOD WATCH WILL NEED TO BE ISSUED TONIGHT OR
TOMORROW MORNING IF MODELS CONTINUE TO INDICATE THE POTENTIAL FOR
SEVERAL INCHES RAIN ON MONDAY.

THE AFOREMENTIONED OREGON UPPER LEVEL LOW IS NOT FORECAST TO PUSH
EASTWARD ACROSS THE AREA UNTIL EARLY WEDNESDAY...SO SHOWERS AND
THUNDERSTORMS REMAIN IN THE FORECAST UNTIL THEN. IT IS WORTH
NOTING THAT THERE ARE NO OTHER STRONG SHORTWAVES FORECAST TO MOVE
OVER THE AREA...BUT AS MORE FEATURES ARE RESOLVED IN FUTURE MODEL
CYCLES THERE MAY BE MORE INSIGHT INTO TIMING AND INTENSITY OF
CONVECTION ON TUESDAY.

.LONG TERM...THURSDAY THROUGH SUNDAY...

THE LONG RANGE PERIOD OFFERS A WEATHER PATTERN THAT IS LESS
ACTIVE...AND THE ACTIVE PARTS LESS ORGANIZED. ANOTHER MID LEVEL
TROUGH ESTABLISHES ITSELF ON THE WEST COAST...BUT WITH H5 RIDGING
THROUGH THE NORTHERN PLAINS THE WEAK SHORT WAVES WILL BE TRAVERSING
THE RIDGE...RATHER THAN BEING CAUGHT UP IN STRAIGHT SOUTHWEST FLOW
ALOFT INTO NORTH DAKOTA. THE TROUGH IS ALSO NOT FORECAST TO CUT OFF
AND SEND WAVE AFTER WAVE INTO THE AREA...BUT BE MORE PROGRESSIVE.
THE LONG WAVE TROUGH IS FORECAST THROUGH LATER SATURDAY OR SUNDAY
WITH MORE ZONAL FLOW ESTABLISHING.

TEMPERATURES THROUGH THE PERIOD ABOUT CLIMATOLOGY FOR THE END OF
JUNE...UPPER 70S TO MID 80S FOR HIGHS...AND 50S FOR LOWS.

&&

.AVIATION...

SURFACE WARMING HAS RESULTED IN EXTENSIVE CUMULUS FIELDS ACROSS
THE FORECAST AREA THIS AFTERNOON...WITH VFR AND LIGHT WINDS
PREVAILING AT THE TIME OF THIS PRODUCT ISSUANCE.
HOWEVER...MULTIPLE MID LEVEL IMPULSES ARE EXPECTED TO CROSS THE
AREA THIS EVENING AND TONIGHT...PROVIDING THE LIFT NECESSARY TO
PRODUCE SCATTERED THUNDERSTORMS. CONDITIONS WILL FAVOR STRONG TO
POSSIBLY SEVERE STORMS...WITH KBIS AND KDIK THE MOST LIKELY SITES
FOR THAT. HEAVY RAIN WILL ALSO BE POSSIBLE WITH STORMS AND SO A
DETERIORATION TO MVFR CONDITIONS WITH STORMS IS EXPECTED.

ANOTHER CONCERN IS THE POSSIBILITY OF MVFR CEILINGS AND VISIBILITIES
WITHIN PATCHY FOG AT SOME SITES DURING THE EARLY MORNING HOURS OF
MONDAY...IF CLOUDINESS AND STORMS CLEAR OUT AND WINDS CALM BEFORE
SUNRISE...AS SOME GUIDANCE SUGGESTS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SCHECK/BPN
LONG TERM...JPM
AVIATION...BPN/JPM
Hazardous weather outlook, Jun 20, 1:07 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
207 PM CDT SUN JUN 20 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-211915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
207 PM CDT SUN JUN 20 2010 /107 PM MDT SUN JUN 20 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA...BUT
SEVERE THUNDERSTORMS SHOULD BE CONSTRAINED TO THE SOUTHERN HALF OF
WESTERN AND CENTRAL NORTH DAKOTA. THE MAIN SEVERE WEATHER THREATS
WILL BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE FOR THUNDERSTORMS EXISTS ACROSS THE ENTIRE AREA MONDAY
AND TUESDAY...BUT THE BEST CHANCE FOR SEVERE WEATHER WILL BE
MONDAY LATE AFTERNOON THROUGH EARLY TUESDAY MORNING. STORMS SHOULD
INITIATE OVER EASTERN MONTANA AND MOVE ACROSS THE STATE BORDER BY
LATE AFTERNOON. THE INITIAL THREATS WITH THESE STORMS WILL BE LARGE
HAIL...ISOLATED DAMAGING WINDS AND A FEW TORNADOES. THIS WILL
TRANSITION TO A HEAVY RAIN/FLASH FLOOD EVENT WITH DAMAGING WINDS
AND ISOLATED LARGE HAIL AS THE STORMS MOVE EAST NEAR SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED ACROSS THE SOUTH THIS
EVENING...AND ACROSS THE WHOLE AREA MONDAY EVENING/NIGHT.

SCHECK

In the hours before

Special weather statement, Jun 20, 2:33 PM CST, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
333 PM CDT SUN JUN 20 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-210100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
INCLUDING THE CITIES OF...CROSBY...BOWBELLS...MOHALL...
BOTTINEAU...ROLLA...WILLISTON...NEW TOWN...MINOT...TOWNER...
RUGBY...WATFORD CITY...KILLDEER...BEULAH...HAZEN...CENTER...
GARRISON...MCCLUSKY...HARVEY...CARRINGTON...BEACH...MEDORA...
DICKINSON...MANDAN...BISMARCK...STEELE...JAMESTOWN...MARMARTH...
MOTT...ELGIN...BOWMAN...HETTINGER...FORT YATES...LINTON...
NAPOLEON...EDGELEY...ASHLEY...OAKES
333 PM CDT SUN JUN 20 2010 /233 PM MDT SUN JUN 20 2010/

...SEVERE WEATHER POSSIBLE TONIGHT THROUGH MONDAY NIGHT...

THE UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH TUESDAY
MORNING. A STRONG SYSTEM WILL MOVE INTO THE DAKOTAS THIS
EVENING...TRIGGERING THUNDERSTORMS ACROSS SOUTHWESTERN NORTH
DAKOTA. THE MAIN THREATS WITH THUNDERSTORMS WILL BE HAIL UP TO
QUARTER SIZE AND DAMAGING WINDS. THUNDERSTORMS WILL PROGRESS
INTO THE CENTRAL PART OF THE STATE TONIGHT...WITH MOST OF THEM
REMAINING SOUTH OF INTERSTATE 94.

A STRONGER LOW PRESSURE SYSTEM IS FORECAST TO MOVE INTO EASTERN
MONTANA ON MONDAY. THERE IS A GREATER POTENTIAL FOR MORE
WIDESPREAD SEVERE WEATHER WITH THIS SYSTEM...ESPECIALLY ACROSS
WESTERN NORTH DAKOTA. WHILE UNCERTAINTY REMAINS IN THE
FORECAST...IT APPEARS THAT A THREAT FOR LARGE HAIL...DAMAGING
WINDS AND TORNADOES WILL EXIST WITH THUNDERSTORMS OVER WESTERN
NORTH DAKOTA MONDAY AFTERNOON AND EVENING. THE TORNADO THREAT
SHOULD DECREASE AFTER SUNSET MONDAY. FLOODING MAY BECOME A
PROBLEM AS SOME AREAS COULD RECEIVE 2 TO 3 INCHES OF RAIN MONDAY
NIGHT.

SCHECK/JPM
Special weather statement, Jun 20, 3:48 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
448 PM CDT SUN JUN 20 2010

NDZ003-202245-
RENVILLE-
448 PM CDT SUN JUN 20 2010

...SPECIAL WEATHER STATEMENT...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN RENVILLE COUNTY...
MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  SHERWOOD...LORAINE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

BIRK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Renville

When
June 20, 4:51 PM CST to 4:56 PM CST
Where
Renville County, 0.83 mi SSW of Sherwood
Measured
0.75 in hail
Reported by
Public
Coordinates
48.960, -101.630

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2010Every state in 2010This day in weather historyWarnings in North Dakota, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239972.